Fast Five Quiz: Toxic Plants

Richard H. Sinert, DO

Disclosures

November 23, 2021

For oral exposures, physically remove any plant material in the oral cavity. Assess for any airway compromise. Individuals without airway compromise can drink cold liquids and eat crushed ice, ice cream, ice pops, or frozen desserts for relief. Oral swishing with diphenhydramine elixir provides local anesthetic and antihistaminic effects. Induced vomiting with ipecac syrup is discouraged, particularly in cases with the potential for altered mental status. Individuals with laryngeal edema may be treated with antihistamines and observed or admitted until edema improves. No clinical data support the use of steroids in laryngeal edema induced by oxalate-containing plants. Hemodialysis has not been proven to be clinically effective in removing any plant toxin.

Nearly all cases of houseplant exposures involving oxalate-containing plant species are managed at home and in consultation with a regional poison control center. Poison control centers may be helpful with plant identification if a picture of the plant can be transmitted. Patients with eye involvement should follow up with an ophthalmologist.

Management of plant cardiac glycoside poisoning is very similar to that for digoxin/digitoxin poisoning and follows the principles of care for toxicologic emergencies, which include:

  • Providing general supportive care

  • Preventing further exposure and absorption

  • Administering antidote (ie, Fab fragments)

  • Treating complications

Sheep-derived digoxin antibody Fab fragments are effective for some plant cardiac glycosides. Consider using this agent in patients with life-threatening complications (such as ventricular dysrhythmias, hyperkalemia, high-degree heart block, and cardiac arrest) that do not respond rapidly to conventional treatment.

Learn more about the treatment of cardiac glycoside poisoning.

This Fast Five Quiz was excerpted and adapted from the Medscape Drugs & Diseases articles Plant Poisoning From Oxalates, Hypoglycemic Plant Poisonings, Cardiac Glycoside Plant Poisoning, and Poisoning by Plant Resin.

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....